Kansas, 2011

Lightning Strike in Kansas, September 10, 2011

September 10, 2011 · NWS TOP · 1 event in 1 county or zone

A resident of New Strawn was riding her bicycle on John Redmond Dam when she was struck by lightning which was produced by passing thunderstorms. She was struck by the lightning on Saturday, September 10 2011, and passed away on Wednesday, September 14 2011 at a hospital in Topeka at the age of 48.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

A resident of New Strawn was riding her bicycle on John Redmond Dam when she was struck by lightning which was produced by passing thunderstorms. She was struck by the lightning on Saturday, September 10 2011, and passed away on Wednesday, September 14 2011 at a hospital in Topeka at the age of 48.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Sep 10, 2:50 PM CST, 2 hours 40 minutes earlier.

Area forecast discussion, Sep 10, 2:50 PM CST, 2 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
350 PM CDT SAT SEP 10 2011

.DISCUSSION...

.DISCUSSION...
UPPER LOW CONTINUES TO WALLOW OVER MISSOURI TODAY WITH RATHER RARE
60KT ENE UPPER LEVEL JET OVER NORTHEAST KANSAS AT 12Z. RESPECTABLE
MID LEVEL MOISTURE WITH ENOUGH LOW LEVEL INSTABILITY IN DAYTIME
HEATING TO PROMOTE SCATTERED SHOWERS AND A FEW THUNDERSTORMS IN EAST
CENTRAL AND SOUTHEAST KANSAS AND MUCH OF MISSOURI. SURFACE PATTERN
REMAINS RATHER WEAK WITH WEAK HIGH PRESSURE IN THE HIGH PLAINS AND
WEAK LOW PRESSURE NEAR THE UPPER LOW.

PROBABLY HAVE SEVERAL MORE HOURS OF PRECIP POTENTIAL WITH DECENT
INSOLATION REMAINING FOR WEAK INSTABILITY TO INCREASE A BIT MORE.
COULD SEE A FEW DOWNBURSTS NEAR SEVERE LEVELS BUT OVERALL POTENTIAL
IS LOW. SKIES SHOULD CLEAR SOMEWHAT OVERNIGHT BUT SOME HIGH CLOUDS
REMAIN AND 925MB WINDS AROUND 10KT SHOULD KEEP THE BOUNDARY LAYER
MIXED ENOUGH FOR LITTLE FOG CONCERN. UPPER TROF MOVING INTO THE
PACIFIC NORTHWEST SHOULD HELP PUSH THE LOW EAST FOR SUNDAY WITH A
WARMING TREND ENSUING. TEMPS STILL ON TRACK TO REACH THE MID 80S.

65

FOR SUNDAY NIGHT AND MONDAY...A RELATIVELY DRY AIRMASS AND LITTLE OR
NO FORCING SHOULD LEAD TO A DRY FORECAST. INCREASING WARM AIR
ADVECTION FROM THE SOUTH AND SOUTHWEST SHOULD ALLOW TEMPS TO WARM
INTO THE LOWER AND MID 90S. THE NAM SHOWS THE BOUNDARY LAYER MIXING
TO AROUND 750 MB. STAYED UNDER THE VERY WARM MET NUMBERS FOR NOW
GIVEN THAT IT IS THE MIDDLE OF SEPT AND THE SUN ANGLE CONTINUES TO
GET LOWER.

MONDAY NIGHT AND TUESDAY SHOULD SEE A FRONTAL PASSAGE MOVE ACROSS
CENTRAL AND EASTERN KS. MOISTURE AVAILABILITY WILL BE THE MAIN
DETRACTOR FROM PRECIP CHANCES. THE MODELS HAVE TRENDED FASTER WITH
THE FRONTAL TIMING...AND THE GFS AND ECMWF ARE TRYING TO PUSH THE
FRONT SOUTH OF THE FORECAST AREA BY PEAK HEATING. CAN NOT COMPLETELY
RULE OUT AN ISOLATED STORM OR TWO DEVELOPING ALONG THE BOUNDARY
TUESDAY AFTERNOON. BUT THIS PROB LOOKS TO BE AROUND 10 PERCENT FOR
ANY GIVEN LOCATION...ESPECIALLY IF THE FRONT IS INTO SOUTHEAST KS BY
PEAK HEATING..

TUESDAY NIGHT THROUGH THURSDAY NIGHT SHOULD SEE INCREASING CHANCES
FOR PRECIP. THE GFS AND ECMWF SHOW INCREASING WARM AIR AND MOISTURE
ADVECTION DEVELOPING OVER THE COOL SURFACE RIDGE WEDNESDAY NIGHT AND
THURSDAY. WITH THE STRONG SIGNAL FOR OVERRUNNING PRECIP...HAVE
TRENDED POPS UP FOR WEDNESDAY NIGHT AND THURSDAY INTO THE 40 AND 50
PERCENT RANGE. TEMPS SHOULD ALSO BE COOL WITH CONTINUED SURFACE COLD
AIR ADVECTION FROM THE NORTHEAST AND LIMITED INSOLATION WITH PRECIP
/THURSDAY COULD END UP BEING A GOOD CHILI NIGHT/.

ANOTHER WAVE AND INCREASING MOISTURE ADVECTION IS PROGGED TO MOVE
ACROSS THE CENTRAL PLAINS SATURDAY. THEREFORE HAVE INSERTED POPS
AROUND 30 PERCENT FOR THE DAY.

WOLTERS

&&

.AVIATION...

VFR CONDITIONS STILL EXPECTED TO DOMINATE THROUGH SUNDAY MORNING.
SCATTERED SHOWERS AND A FEW STORMS ONGOING IN CENTRAL MISSOURI
SHOULD DEVELOP ON SOUTHWEST INTO THE TOP/FOE AREA THIS AFTERNOON
AS UPPER LOW LINGERS TO THE EAST. WILL NEED TO WATCH TRENDS FOR
TEMPORARY TS AND VISIBILITY IMPACTS THIS AFTERNOON...BUT
CONFIDENCE IS TOO LOW TO SPECIFY WHEN THIS MAY HAPPEN. MHK STILL
TOO FAR REMOVED FROM LOW FOR PRECIPITATION INCLUSION. SHOULD HAVE
ENOUGH MIXING AND CIRRUS TO KEEP VISIBILITIES VFR TONIGHT INTO
SUNDAY MORNING.

65

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Sep 10, 2:56 PM CST, 2 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
356 PM CDT SAT SEP 10 2011

KSZ008>012-020>024-026-034>040-054>056-058-059-112100-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
356 PM CDT SAT SEP 10 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON. THE
STRONGEST STORMS MAY PRODUCE FREQUENT LIGHTNING...GUSTY WINDS UP
TO 40 MPH...AND PEA SIZE HAIL...BUT SEVERE WEATHER IS NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

SCATTERED THUNDERSTORMS ARE POSSIBLE ON TUESDAY EVENING THROUGH
WEDNESDAY EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

The radar

The Topeka radar (KTWX), 94 km away, was scanning. The volume nearest the first event began at 23:31 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Coffey

When
September 10, 5:30 PM CST
Where
Coffey County, 2.53 mi ENE of Burlington Arpt
Deaths
1 direct, 0 indirect
Reported by
Newspaper
Coordinates
38.239, -95.760

The Emporia Gazette reported that Patty Gilliam, a Spanish teacher from Emporia High School died on Wednesday, September 14, 2011 from injuries sustained from a lightning strike that occurred on Saturday September 10, 2011. She was riding her bicycle across John Redmond Dam when she was struck by lightning which was produced from passing thunderstorms. She was listed as 48 years old.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Lightning, Coffey2011-09-14FemaleOutside/Open AreasDirect

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2011Every state in 2011This day in weather historyWarnings in Kansas, September 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 333107.